Utah, 2019

High Wind in Utah, May 22 to 24, 2019

May 22 to 24, 2019 · NWS SLC · 7 events in 2 counties and zones

A downslope wind event brought high winds to the Northern Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A downslope wind event brought high winds to the Northern Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 22, 3:06 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, May 22, 3:06 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 PM MDT Wed May 22 2019

.SYNOPSIS...
The unsettled weather pattern with a trough over the western
United States will continue through Friday. There will be a
hiatus Saturday into Sunday with a weak ridge moving in between
systems but another trough returns early next week.

&&

.SHORT TERM (Through 00Z Sunday...Easterly flow from southwest
Wyoming has spread into the Cache Valley and portions of the
northern Wasatch this afternoon. With the surface gradient
becoming more favorable and the mid level easterly winds at 700 mb
increasing to 35-40 kts the pattern will result in gusty
downslope/canyon winds along the northern Wasatch Front and the
Cache Valley tonight into Thursday morning. Consequently the Wind
Advisory remains in effect with potential wind gusts over 50 mph.

Due to drier air being imported from the east the threat of
showers across northern Utah, specifically the Wasatch Front from
SLC northward will diminish early this evening. Farther south, the
latest trough developing over California will begin to influence
the weather over southwest and south central Utah this evening
with an increase of showers and thunderstorms as a lobe of
vorticity advection swings northward.

A couple of 700mb circulations are expected to spin up overnight
with one near Saint George and another near Dugway by 12Z
Thursday. These circulations will increase the shower activity
during the morning time frame. As the northern circulation becomes
dominant by afternoon the showers will decrease over southwest
Utah but become more numerous over central and northern Utah as
the instability due to the cold air aloft increases. In the path
of the main circulation and to the east another 0.20 to 0.50 of
an inch of rain is expected in the valleys with 0.25 to 0.75 in
the mountains through Thursday. Several more inches of snow above
7500-8000 ft can be expected as well.

The mid level circulation lifts northeast away from Utah and SW
Wyoming Thursday night into Friday. However, an elongated 500mb
trough remains in place from southeast Idaho into southern
California through Friday which will keep a chance of showers
across central and northern Utah, with likely showers to continue
in the northern and central mountains.

This trough fades away while a new one forms over California by
Saturday. This will result in a temporary break in the widespread
showers, although due to the incumbent moist air mass showers will
remain possible, especially over the northern mountains.
Temperatures will remain below normal through this period,
although temperatures could come within 5 degrees of normal by
Saturday which may feel like its above normal compared to recent
days.

.LONG TERM (After 00Z Sunday)...The upper low drifting slowly south
through the Pacific Northwest will settle into central/southern
California and western Great Basin Sunday/Sunday night. This
general location of this upper low is similar to recent storms,
and will likely result in another round of widespread precip early
in the week.

A warm and mostly dry southerly flow ahead of the main low should
make Sunday the warmest of the days in the long term forecast
period. Good diurnal heating working with limited moisture should
spawn mostly terrain-based convective cloud cover with some shower
and thunderstorm activity during the late afternoon.

The best chance at organized precip will likely hold off until the
first vorticity lobe rotates out ahead of the main low into
southwest Utah late Sunday afternoon or evening. Widespread
convective precip will expand across the entire forecast area in
response to the approach of the upper low into southern/western Utah
by early Monday. This precip will turn more stratiform late Monday
through early Tuesday as the low moves east across the state. Near
700mb temps will be sufficiently cold to drive the snow level of
accumulating snow down to between 7000'-8000' during this timeframe.

The trailing cool and moist cyclonic north-northwest will maintain
precip Tuesday through early Tuesday evening. Snow levels will begin
to slowly climb as precip intensities decrease and temps aloft begin
to warm. Continued warming and gradual drying should limit any
precip to mostly terrain-tied showers for Wednesday.

&&

.AVIATION...Light rain over/near the SLC terminal expected through
the afternoon. Ceilings in precip will range between 2500-3500 feet,
otherwise ceilings at or above 6000 ft AGL are expected through the
TAF period.

After 00Z, winds will become the primary issue at the terminal.
Downslope winds are expected across the Wasatch Front, creating
northerly surface winds at the terminal as the winds flow south from
Farmington. There is a 30% chance of the winds becoming southeast
as an eddy develops around the mountain or if the Salt Lake
County downslope winds are stronger than forecast. Also impacting
the terminal will be moderate to severe turbulence in the lowest
10 kft AGL due to the downslope winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 1 PM MDT Thursday for UTZ001-002.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Conger
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 22, 3:02 PM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
402 PM MDT Wed May 22 2019

UTZ001>016-019>021-517-518-WYZ021-232215-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
402 PM MDT Wed May 22 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Periods of accumulating snowfall are expected above 7500 feet,
briefly lowering to 6500 feet through Thursday night. High
elevation travel impacts will be spotty and brief.

Gusty easterly winds will develop this evening and increase
overnight along the Northern Wasatch Front and Cache Valley. The
strongest winds will be located near canyons.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of accumulating snowfall are expected above 7500 feet,
briefly lowering to 6500 feet through Thursday night. High
elevation travel impacts will be spotty and brief.

Snowmelt has been delayed at high elevations by the recent cool
weather. However, waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 22, 2:36 PM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
336 PM MDT WED MAY 22 2019

UTZ004-008-222215-
Wasatch Mountains South of I-80 UT-Southern Wasatch Front UT-
336 PM MDT WED MAY 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Springville, or 7 miles south of Provo...
moving northwest at 15 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Provo, Payson, Orem, Spanish Fork, Pleasant Grove, Springville,
American Fork, Lindon, Alpine, Mapleton, Salem, Elk Ridge, Woodland
Hills, Vineyard, Palmyra, Benjamin, Lake Shore, Spring Lake, West
Mountain and Saratoga Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing accumulating hail. Hail may
accumulate on area roads resulting in dangerous travel conditions.

If on or near Utah Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4018 11151 4008 11157 3996 11173 4023 11197
      4047 11173
TIME...MOT...LOC 2134Z 145DEG 12KT 4015 11161

Bonnette

Event by event

7 high wind. Local standard time, as filed.

High Wind, Cache Valley/Utah

When
May 22, 7:27 PM MST to May 23, 3:20 AM MST
Where
Cache Valley/Utah forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

The Crow Mountain sensor recorded a peak wind gust of 81 mph, and a peak wind gust of |63 mph was recorded by the FW0332 North Logan sensor.

High Wind, Northern Wasatch Front

When
May 22, 9:40 PM MST to May 23, 6:00 AM MST
Where
Northern Wasatch Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Peak wind gusts recorded included 73 mph at the I-15 at MP 369 North Brigham City sensor, 67 mph at the US-89 Park Lane sensor, 66 mph at the Brigham City Regional Airport AWOS, and 60 mph at the I-15 @ Willard POE sensor. In addition, trees were blown over in Ogden and Smithfield, and the Utah Highway Patrol reported that two semitrailers were tipped over due to wind along Interstate 15 near Brigham City.

High Wind, Northern Wasatch Front

When
May 23, 10:00 PM MST to May 24, 7:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The US-89 at Park Lake sensor recorded a peak gust of 67 mph.

High Wind, Northern Wasatch Front

When
May 23, 10:00 PM MST to May 24, 9:00 AM MST
Where
Northern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The I-15 at Willard Poe recorded a peak gust of 60 mph.

High Wind, Northern Wasatch Front

When
May 23, 10:00 PM MST to May 24, 9:00 AM MST
Where
Northern Wasatch Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Harrisville UDOT sensor recorded a peak gust of 58 mph.

High Wind, Northern Wasatch Front

When
May 23, 10:00 PM MST to May 24, 4:00 AM MST
Where
Northern Wasatch Front forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement

Utah Highway Patrol reported that two semitrailers were tipped over due to wind along I-15 near Brigham City.

High Wind, Northern Wasatch Front

When
May 23, 10:00 PM MST to May 24, 4:00 AM MST
Where
Northern Wasatch Front forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public

Trees were blown over in Ogden and Smithfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897651, 829221, 829219, 829223, 829224, 831538, 831540.